Alert archive / New York / Wind Advisories in 2017
Wind Advisory 9, NWS Binghamton, NY
NWS Binghamton, NY issued this wind advisory at Nov 18, 2017, 2:07 PM EST for 17 counties in New York; 7 counties in Pennsylvania. It took effect at Nov 19, 2017, 4:00 AM EST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Nov 18, 2017, 2:07 PM EST (19:07 UTC)
- In effect from
- Nov 19, 2017, 4:00 AM EST
- Expired
- Nov 19, 2017, 1:57 PM EST
- In force
- 10 hr
- Issued by
- NWS Binghamton, NY
All 24 counties
Broome County, NY, Cayuga County, NY, Chemung County, NY, Chenango County, NY, Cortland County, NY, Delaware County, NY, Madison County, NY, Oneida County, NY, Onondaga County, NY, Otsego County, NY, Schuyler County, NY, Seneca County, NY, Steuben County, NY, Sullivan County, NY, Tioga County, NY, Tompkins County, NY, Yates County, NY, Bradford County, PA, Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA
The radar
The Binghamton radar (KBGM), 4 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2009 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 286 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
920 WWUS71 KBGM 181907 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 207 PM EST Sat Nov 18 2017 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-191915- /O.NEW.KBGM.WI.Y.0009.171119T0900Z-171119T2200Z/ Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland- Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- Including the cities of Boonville, Penn Yan, Seneca Falls, Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca, Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Owego, Waverly, Binghamton, Delhi, Walton, Monticello, Sayre, Towanda, Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, Hazleton, Wilkes-Barre, Milford, and Honesdale 207 PM EST Sat Nov 18 2017 ...WIND ADVISORY IN EFFECT FROM 4 AM TO 5 PM EST SUNDAY... The National Weather Service in Binghamton has issued a Wind Advisory, which is in effect from 4 AM to 5 PM EST Sunday. * LOCATIONS...All of central New York and northeast Pennsylvania. * WINDS...West 20 to 30 mph with gusts 40 to 50 mph. * TIMING...Early Sunday morning until Sunday evening. * TEMPERATURES...In the upper 30s. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Wind advisories are issued when sustained wind speeds of at greater than 30 mph and/or wind gusts over 45 mph are expected. Winds of this magnitude could cause minor damage to trees, power lines and weaker structures. Persons in the advisory area should secure all loose objects. If you are traveling through the advisory area keep a firm grip on the wheel, especially for those driving high profile vehicles. && $$
3 follow-up statements
517 WWUS71 KBGM 190508 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 1208 AM EST Sun Nov 19 2017 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-192200- /O.CON.KBGM.WI.Y.0009.171119T0900Z-171119T2200Z/ Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland- Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- Including the cities of Boonville, Penn Yan, Seneca Falls, Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca, Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Owego, Waverly, Binghamton, Delhi, Walton, Monticello, Sayre, Towanda, Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, Hazleton, Wilkes-Barre, Milford, and Honesdale 1208 AM EST Sun Nov 19 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM EARLY THIS MORNING TO 5 PM EST THIS AFTERNOON... * LOCATIONS...All of central New York and northeast Pennsylvania. * WINDS...West 20 to 30 mph with gusts 40 to 50 mph. * TIMING...Early this morning through late this afternoon. * TEMPERATURES...In the upper 30s. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Wind advisories are issued when sustained wind speeds of at greater than 30 mph and/or wind gusts over 45 mph are expected. Winds of this magnitude could cause minor damage to trees, power lines and weaker structures. Persons in the advisory area should secure all loose objects. If you are traveling through the advisory area keep a firm grip on the wheel, especially for those driving high profile vehicles. && $$
395 WWUS71 KBGM 190737 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 237 AM EST Sun Nov 19 2017 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-192200- /O.CON.KBGM.WI.Y.0009.171119T0900Z-171119T2200Z/ Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland- Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- Including the cities of Boonville, Penn Yan, Seneca Falls, Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca, Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Owego, Waverly, Binghamton, Delhi, Walton, Monticello, Sayre, Towanda, Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, Hazleton, Wilkes-Barre, Milford, and Honesdale 237 AM EST Sun Nov 19 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... * LOCATIONS...All of central New York and northeast Pennsylvania. * WINDS...West 20 to 30 mph with gusts 40 to 50 mph. * TIMING...This morning through late afternoon. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Wind advisories are issued when sustained wind speeds of at greater than 30 mph and/or wind gusts over 45 mph are expected. Winds of this magnitude could cause minor damage to trees, power lines and weaker structures. Persons in the advisory area should secure all loose objects. If you are traveling through the advisory area keep a firm grip on the wheel, especially for those driving high profile vehicles. && $$
522 WWUS71 KBGM 191857 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 157 PM EST Sun Nov 19 2017 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-192000- /O.CAN.KBGM.WI.Y.0009.000000T0000Z-171119T2200Z/ Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland- Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- Including the cities of Boonville, Penn Yan, Seneca Falls, Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca, Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Owego, Waverly, Binghamton, Delhi, Walton, Monticello, Sayre, Towanda, Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, Hazleton, Wilkes-Barre, Milford, and Honesdale 157 PM EST Sun Nov 19 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Binghamton has cancelled the Wind Advisory. Strong winds have ended across central New York and northeast Pennsylvania this afternoon, however a few gusts 25 to 30 mph are still possible into this evening. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this wind advisory went out at Nov 18, 12:01 PM EST, 2 hours 6 minutes earlier.
Area forecast discussion, Nov 18, 12:01 PM EST, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 1201 PM EST Sat Nov 18 2017 .SYNOPSIS... High pressure will reside over the region this evening then shift east of the area later tonight. A strong low pressure system will track west and north of the area this weekend bringing rain for Saturday and Saturday night followed by gusty and colder conditions with lake effect snow by late Sunday. && .NEAR TERM /THROUGH TONIGHT/... 1145 am update... Updated the forecast to account for less than expected precipitation this morning. Still expecting a stronger push of moisture from the sw later this afternoon and evening with widespread rain showers. Otherwise, the rest of the forecast looks on track. We're still discerning how strong the winds will get late tonight and Sunday...and also the amt of lake effect snow expected into central NY. 400 AM Update... Main concern is for low pressure system bringing a variety of weather this weekend, including gusty winds and eventual lake effect snow Sunday into Monday. See Short Term portion of the discussion for details on the winds and snow. On the front end of the system, we will see rain develop today and last through tonight. Temperatures as of 3 AM widely range from only 19 in Sidney, to 37 in Penn Yan. However, warm air just above the surface is surging over the region. Temperatures will quickly rise this morning as lead shortwave sweeps west- southwest to east-northeast across the region. Thankfully, pace of things upstream and now the trend in high resolution models, is for the initial rain to arrive slightly later this morning compared to prior thinking. Confidence is thus even higher now that by the time it actually arrives, temperatures will get above freezing. We will still have to monitor things closely just in case near surface temperatures are slow to respond, but expectations are that it will be all rain. Temperatures will move up through the day for highs of lower to mid 40s. Initial wave of rain will press through Central Twin Tiers to Finger Lakes, with even a bit of instability aloft to the point that a rogue rumble of thunder cannot be ruled out. However, the activity will be running into a good amount of dry air in the low levels the further east it goes. It may somewhat break up or at least become significantly lighter as it moves towards Catskills-Poconos. Then, as deepening surface low moves roughly across Lake Erie late afternoon to Western New York this evening, stronger wave aloft will also sweep across the area with deep moisture to produce our main areawide rainfall of about a half to three quarters of an inch or so. When adding up all of today through tonight, a few of our more orographic- lift prone higher elevation spots could end up to nearly an inch of rain, such as near Ricketts Glen PA as well as pockets of the Catskills and northern Oneida County in NY. Models have continued to trend not quite as deep with the low, but it still gets into the 980s millibar range while tracking from western to northern New York tonight. Cold front will sweep across our area between midnight and dawn, probably with a squally line of showers and gusty winds. Temperatures will still be above freezing through the night, but the colder air will be just entering the region first thing Sunday morning. && .SHORT TERM /SUNDAY THROUGH MONDAY/... 420 AM Update... Attention quickly turns to gusty winds areawide Sunday, followed by accumulating lake effect snow in parts of Central New York late Sunday through Monday. With models backing off somewhat on the intensity of the surface low, magnitude of forecast wind gusts has also been tempered down just a bit. It will still no doubt be a breezy day, with deep mixing from steep low level lapse rates, strong cold air advection, and a good pressure gradient. Peak gusts however may end up being mostly in 35 to 45 mph range. A few power outages cannot be ruled out, but overall the threat is not quite as high as had been figured before. Temperatures will quickly fall into 30s-lower 40s range as cold air mass overtakes the region Sunday. The solid batch of rain Saturday night, will transition to scattered rain showers changing to snow showers on Sunday with shallow moisture. Snow accumulations during the day Sunday will be nominal, with moisture residing almost entirely below the dendritic growth layer. However, secondary shot of cold air will arrive late afternoon-evening, with deeper moisture extending into the dendritic growth zone as 850mb temperatures also fall into the minus 10-12 dec C range. From early Sunday evening through midday Monday, lake effect snow still appears likely. 300 degree boundary layer flow will guide main band across Onondaga- Madison-Oneida counties and perhaps into northern Otsego at times Sunday night, with blowing snow an issue as well. During this period, snowfall rates may approach 1 to 2 inches per hour for brief times. Snow and blowing snow will accumulate quickly and cause potentially hazardous travel conditions late Sunday night into Monday morning. Winds will slowly back to the west Monday, and even southwest into Monday afternoon. This will allow the lake band to shift north of the Thruway. As this occurs, slightly warmer air will begin to move in from the west and will start to erode the lake effect snow processes and lower the inversion heights. Snowfall rates will also diminish into the afternoon, and eventually lift completely to the north out of the area by the evening. Cloud cover will mix out from south to north Monday night with quiet weather and cool temperatures. At this time, when adding up Sunday through Monday, average snow amounts of 4 to 8 inches are figured for Onondaga-Madison- Oneida counties, but of course with lake effect snow there could be locally higher amounts if a band can remain stationary for several hours. Several ripples in the flow, and tenuous lake- to-lake connections, suggest that there will be a lot of fluctuations in the placement of the bands. We are also figuring on about 1 to 3 inches or so sneaking into Central Cayuga, Northern Cortland, Northern Chenango, and Otsego counties. Perhaps closer to 4 inches in far northern portions of these counties. Additionally, 2 to 3 inches may extend into Steuben County courtesy of Lake Erie, especially the highest terrain of western-southwestern Steuben. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... 3 AM...Progressive, energetic upper level flow continues to dominate through the long range period. To start the period Monday evening, some weak lake effect will continue to be possible across the far north, mainly north of I-90 across Oneida County, before ending by the overnight as the flow shifts to SW with a warm advection pattern developing. This will occur as high pressure remains to the south with a low tracking eastward over far northern Ontario. This will lead to a seasonably mild day Tuesday under mainly sunny skies with highs in the upper 40s to low 50s. Beyond this time, forecast gets a bit trickier as the next cold front and associated trough with the aforementioned low pushes eastward across the area Tuesday night into Wednesday. The GFS and GEM continue to indicate a mainly dry frontal passage while the latest ECMWF has a deeper trough that manages to tap into some moisture and develop a low off the east coast by Wednesday...potentially bringing some precip into the area. At this point, not making any big changes to the forecast so will follow close to 0z Superblend and only mention low chances for rain/snow showers Tuesday night into Wednesday with temperatures being marginal...generally in the 30s to low 40s. At this point the end of next week looks to be mainly dry with seasonably cool temperatures before another system potentially affects the area next weekend. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... MVFR restrictions with rain showers will envelop the region this afternoon with heavier rain moving in this evening. Expect cigs lowering to IFR at KRME and KBGM around this time with most sites also seeing occasional visby restrictions to IFR in heavier rain. The front crosses the region in the 09-12Z time frame with lingering light rain changing over or mixing with snow before 18Z. Will also see winds shift to the wnw Sunday morning and increase...sustained winds around 20 kt and gusts 30 to 35 kt possible. Outlook... Sunday afternoon to Monday...Variable ceiling restrictions with scattered lake effect snow showers north, generally VFR south half. Winds will also be quite strong and gusty Sunday afternoon. Tuesday...Generally VFR. Tuesday night through Thursday...Restrictions possible in scattered rain/snow showers. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MDP NEAR TERM...BJT/MDP SHORT TERM...MDP LONG TERM...PCF AVIATION...BJT/PCF
Hazardous weather outlook, Nov 18, 3:30 AM EST, 10 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 330 AM EST Sat Nov 18 2017 NYZ015>017-022>025-044>046-055>057-062-PAZ038>040-043-044-047-048- 072-190830- Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins- Cortland-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- 330 AM EST Sat Nov 18 2017 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A strong cold front will sweep through early Sunday morning, producing northwest winds with gusts of 35 to 45 mph during the day. A few power outages are possible. Monitor the forecast for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ009-018-036-037-190830- Northern Oneida-Onondaga-Madison-Southern Oneida- 330 AM EST Sat Nov 18 2017 This Hazardous Weather Outlook is for central New York. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A strong cold front will sweep through early Sunday morning, producing northwest winds with gusts of 35 to 45 mph during the day. A few power outages are possible. Portions of central New York will also see accumulating lake effect snow east and southeast of Lake Ontario late Sunday into Monday. Heavy snowfall rates and areas of blowing snow could cause hazardous travel conditions. Continue to monitor the forecast for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 2:04 PM EST | Winter Storm Watch | BGM | Madison, Oneida, Onondaga | 24 hr |
Nearby
Wind Advisories in New York, 2017Wind Advisories in Pennsylvania, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.